Colorado, 2001

High Wind in Colorado, April 20, 2001

April 20, 2001 · NWS GJT · 13 events in 13 counties and zones

A fast moving cold front combined with a strong upper level disturbance to bring strong and gusty winds to most of western Colorado. Peak wind speeds exceeded 50 mph in many areas.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A fast moving cold front combined with a strong upper level disturbance to bring strong and gusty winds to most of western Colorado. Peak wind speeds exceeded 50 mph in many areas. Some of the higher wind gusts included 80 mph at an automated weather sensor 16 miles west of Meeker, 80 mph at the Storm Peak Laboratory east of Steamboat Springs, and 67 mph at an automated weather sensor 17 miles southwest of Gunnison. The gusty winds blew over a 100 foot tall cottonwood tree which fell directly on top of a car parked beneath it, crushing the car. There were several reports of smaller trees being blown over, as well as telephone poles being snapped. Power was knocked out to over 600 customers near Montrose. Rooftop damage was reported in the vicinity of Bayfield in southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 20, 1:30 AM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Apr 20, 1:30 AM MST, 5 hours 54 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 AM MDT FRI APR 20 2001

AT 07Z FRONT IS IN WESTERN UTAH-AZ.  LOCALLY...88D INDICATES 50KTS
AT 12KMSL.  THIS GRADIENT AGAIN MIXING DOWN TO VALLEY FLOORS KEEPING
TEMPERATURES MILD.  LIGHTNING STRIKES NEAR FLG AND ALSO IN THE SE
SAN JUAN MTNS WITH ECHO TOPS TO 25K. COOLER AVN HAS BEEN THE MODEL OF
THE WEEK AND IS CONSISTENT AGAIN THIS RUN.

TODAY: WIND EVENT WITH STANDUP FRONTAL PASSAGE AT 15Z AND TROF
PASSAGE AT 18Z FOR GJT. WILL ISSUE A WIND ADVISORY FOR THE WHOLE
CWA...BUT AM CONCERNED ABOUT DOWNBURST POTENTIAL REACHING WARNING
GUST CRITERIA. WITH -27C COLD CORE/300 DIVERGENCE...LAPSE RATES WILL
SUPPORT CONVECTION BUT LOW LEVELS ARE DRY FOR INVERTED-V SOUNDINGS.
AFTER FRONTAL PASSAGE ISOLATED-SCATTERED DOWNBURST GUSTS WILL ADD ON
TO 45KTS AVAILABLE IN THE BOUNDARY LAYER PROFILE. CAVEAT...MOST OF
THIS TO OCCUR BEFORE MAX HEATING. WILL MENTION ISOLATED GUSTS TO
70MPH MTNS...55MPH VALLEYS. SCATTERED SHOWERS FOR THE MTNS...BUT WILL
UNDERCUT MEASURABLE RAINS FOR THE VALLEYS. SNOW LEVEL LOWERS TO 7000
FEET BY 00Z. A VERY DANGEROUS DAY FOR FIRES.

TONIGHT: EVENING SHOWERS POSSIBLE BUT WARM ADVECTION ALOFT AFTER 06Z
SHOULD SPELL AN END. VALLEY POPS LOOK OVERDONE. WEST FLOW SLACKENS
AND VALLEYS TO REMAIN DECOUPLED FOR A CHANGE...THOUGH SFC LOW INTO
NEVADA MAY ENHANCE VALLEY DRAINAGE.

SATURDAY: FRONTAL FEATURE APPROACHES THE SOUTHERN ZONES BY AFTERNOON.
SOUTH FLOW LOOKS MOIST BUT WARM ADVECTION WILL INHIBIT POPS.

SUNDAY: 700MB LOW DEEPENS OVER GJT...WITH 500MB LOW PASSING OVER THE
FOUR CORNERS. SNOW LEVEL AGAIN LOWERS TO AROUND 7000FT. GOOD POPS ALL
ZONES.

EXTENDED: WRAP-AROUND FOR MONDAY FAVORING THE NORTHERN MTNS...SNOW
LEVEL TO VALLEY FLOORS. POSSIBLE VALLEY FREEZE FOR SUNDAY NIGHT
SOUTH...ALL VALLEYS MONDAY NIGHT.  WILL REFRESH STATEMENT FOR SUNDAY
STORM AND POSSIBLE POST FREEZE. RECOVERY BEGINS TUESDAY WITH ANOTHER
WEEKEND SYSTEM IN THE WORKS.                           99/RAMEY

EMERGENCY MANAGERS SHOULD MAINTAIN A HIGH LEVEL OF WEATHER AWARENESS
TODAY DUE TO STRONG AND GUSTY WINDS AND SCATTERED THUNDERSTORMS.

.GJT...WIND ADVISORY TODAY FOR ALL OF EASTERN UTAH AND WESTERN
COLORADO.

In the hours before

Special weather statement, Apr 20, 3:30 AM MST, 3 hours 54 minutes before
COZ001>014-017>023-UTZ022>025-027>029-202130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT FRI APR 20 2001

...MAJOR WEATHER CHANGES THIS WEEKEND...

A VIGOROUS PACIFIC STORM...CURRENTLY DEVELOPING OFF THE WEST COAST...
WILL USHER IN A MAJOR CHANGE FOR EASTERN UTAH AND WESTERN COLORADO
THIS WEEKEND. THE MAIN ENERGY WITH THIS STORM WILL DIVE SOUTHEAST
INTO WESTERN ARIZONA BY SATURDAY EVENING...THEN TURN NORTHEAST TO THE
FOUR CORNERS REGION BY SUNDAY MORNING. A MUCH COOLER AIRMASS WILL
SPREAD INTO THE REGION...ALONG WITH WIDESPREAD RAIN AND SNOW SHOWERS.
SNOW LEVELS MAY DROP AS LOW AS 7000 FEET ON SUNDAY.  AS SKIES SLOWLY
CLEAR SUNDAY NIGHT AND MONDAY...FREEZING TEMPERATURES ARE POSSIBLE
SUNDAY OR MONDAY NIGHTS.

THERE IS STILL PLENTY OF UNCERTAINTY WITH THE DETAILS OF THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET
FOR FURTHER UPDATES. CURRENT FOLRECASTS AND STATEMENTS ARE ALSO
AVAILABLE FROM THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE
AT: http://www.crh.noaa.gov/gjt

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Uncompahgre Plateau and Dallas Divide

When
April 20, 7:24 AM MST to 7:25 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

High Wind, Grand and Battlement Mesas

When
April 20, 7:50 AM MST to 7:51 AM MST
Where
Grand and Battlement Mesas forecast zone
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

High Wind, Lower Yampa River Basin

When
April 20, 8:45 AM MST to 8:50 AM MST
Where
Lower Yampa River Basin forecast zone
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

High Wind, Elkhead and Park Mountains

When
April 20, 9:00 AM MST to 9:01 AM MST
Where
Elkhead and Park Mountains forecast zone
Measured
69 kt (79 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

High Wind, Gore and Elk Mountains/Central Mountain Valleys

When
April 20, 9:14 AM MST to 9:15 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

High Wind, Grand Valley

When
April 20, 9:15 AM MST to 9:30 AM MST
Where
Grand Valley forecast zone
Measured
49 kt (56 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

High Wind, Roan and Tavaputs Plateaus

When
April 20, 9:16 AM MST to 9:17 AM MST
Where
Roan and Tavaputs Plateaus forecast zone
Measured
69 kt (79 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

High Wind, Central Yampa River Basin

When
April 20, 9:16 AM MST to 9:17 AM MST
Where
Central Yampa River Basin forecast zone
Measured
56 kt (64 mph)
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

High Wind, Central Gunnison and Uncompahgre River Basin

When
April 20, 9:30 AM MST to 9:35 AM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Measured
54 kt (62 mph)
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

High Wind, Northwestern San Juan Mountains

When
April 20, 10:18 AM MST to 10:19 AM MST
Where
Northwestern San Juan Mountains forecast zone
Measured
58 kt (67 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

High Wind, Animas River Basin

When
April 20, 10:30 AM MST to 10:35 AM MST
Where
Animas River Basin forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

High Wind, San Juan River Basin

When
April 20, 11:30 AM MST to 11:31 AM MST
Where
San Juan River Basin forecast zone
Measured
51 kt (59 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

High Wind, Flattop Mountains

When
April 20, 12:00 PM MST to 12:01 PM MST
Where
Flattop Mountains forecast zone
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242377, 5242375, 5242464, 5242373, 5242376, 5242463, 5242372, 5242374, 5242462, 5242378, 5242381, 5242380, 5242379.